Aleksej Navalny is doing a little better, he can sometimes get out of hospital bed for a while

The situation of the Russian opposition leader Aleksey Navalny has further improved, reports the Charitรฉ Hospital in Berlin. He no longer needs assistance from respirators and he can sometimes leave his hospital bed for a while.

In the meantime, researchers from French and Swedish laboratories have confirmed that Navalny has been poisoned with the nerve poison Novitsjok, says the German government.

A military laboratory in Germany came to the same conclusion at the beginning of this month. France and Sweden have since been asked for an independent investigation of their own with new samples. There are also samples in The Hague at the Organisation for the Prohibition of Chemical Weapons (OPCW), which will carry out its own tests.

The German Government is now once again demanding an explanation from Russia. “We are in close contact with our European partners on follow-up steps”, it says in a statement. President Macron of France also wants clarification from the Russians, and he said so in a telephone conversation with President Putin.

Russia wants to see evidence

Moscow denies any involvement in the poisoning of Navalny and claims that the West is trying to damage Russias reputation. For their part, the Russian authorities have called on Berlin to release the evidence from the laboratories.

Navalny was in an artificial coma for about two weeks. A week ago his situation had improved to such an extent that doctors dared to take him out of a coma. Der Spiegel wrote on Thursday that further progress had been made and that Navalny is now able to talk again. He may now be able to give new details of the circumstances in which he fell seriously ill during a flight in Russia last month.

It is generally believed that Navalny was poisoned with Novichok before or during the flight from Tomsk to Moscow. Because the plane made a stopover in Omsk, he was able to get medical help in time, otherwise he might have died from the poisoning.

Doctors say that he may have health problems from poisoning for a long time to come.